Kansas, 2011

Flash Flooding and Flooding in Kansas, June 1 to 2, 2011

June 1 to 2, 2011 · NWS TOP · 87 events in 16 counties and zones

On the afternoon of June 1, severe thunderstorms formed across northeast Kansas as a warm front lifted northward through the area. Most of these storms produced severe hail up to the size of golf balls, but some of the stronger storms brought hail up to the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
87

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of June 1, severe thunderstorms formed across northeast Kansas as a warm front lifted northward through the area. Most of these storms produced severe hail up to the size of golf balls, but some of the stronger storms brought hail up to the size of baseballs. One of the strongest storms formed in Marion and McPherson counties and moved northward into Dickinson county. This storm produced a large amount of baseball sized hail and even some stones up to the size of softballs between Solomon and Abilene. Some of the storms had strong rotation and one storm produced a funnel cloud near Agenda. Aside from the significant hail and brief funnels, these storms were slow moving and brought torrential rain which has caused significant flooding to Manhattan, Louisville, Ogden, and Morganville. The storms which caused the flooding brought between 6 and 9 inches of rain over a 6 hour period to Clay, Riley, Pottawatomie, and Dickinson counties. In Manhattan the Red Bud Estates was completely inundated with running water from Wildcat Creek. Rock Creek in Louisville rose out of its banks and flooded some residences along Highway 99. Subtantial flooding also occurred in the town of Morganville in Clay County and Ogden in Riley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 11:50 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 11:50 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CDT WED JUN 1 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SURFACE HIGH PRESSURE REMAINS CENTERED OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI WITH CLEAR SKIES AND DEW POINTS IN THE LOWER
50S. RETURN FLOW WILL DEVELOP THIS MORNING IN RESPONSE TO A
TIGHTER PRESSURE GRADIENT WITH THE SURFACE HIGH BUILDING EAST AND
A LEESIDE SURFACE LOW DEEPENING. A WARM FRONT WILL SHARPEN AND
LIFT NORTH INTO NORTHEAST KANSAS WITH MOISTURE ADVECTION BRINGING
A RETURN OF DEW POINTS IN THE 60S. ELEVATED CONVECTION WILL BE
POSSIBLE WITH THIS SURGE OF LOW AND MID LEVEL MOISTURE. HAVE GONE
WITH SLIGHT POPS THIS MORNING AND CHANCE POPS THIS AFTERNOON DUE
TO A SIGNIFICANT DRY LAYER ABOVE 850MB THAT WILL MOISTEN THROUGH
THE DAY. AN 850MB LOW LEVEL JET WILL VEER THIS EVENING WITH THE
FRONT LIFTING NORTH INTO NEBRASKA ALONG WITH THE STRONGER
ISENTROPIC LIFT ALONG THE 305-315K SURFACES. TEMPERATURES TODAY
WILL BE ABOVE NORMAL AIDED BY INCREASED MIXING.

UPPER RIDGING WILL EXPAND ACROSS THE PLAINS AND THE OZARKS
THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL TREND TO THE UPPER
80S AND LOWER 90S WITH LOWS IN THE 70S. A WEAK COLD FRONT
ASSOCIATED WITH AN UPPER TROUGH MOVING THROUGH THE NORTHERN
PLAINS SUPPORTS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH
CENTRAL KANSAS FRIDAY NIGHT. THE UPPER RIDGE IS PROGGED TO
FURTHER EXPAND OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL
PRODUCE WINDY...MUGGY AND DRY CONDITIONS ALONG WITH HIGHS
GENERALLY IN THE 90S AND LOWS IN THE 70S. NOTEWORTHY CHANCES FOR
PRECIPITATION ARE NOT EXPECTED UNTIL MID TO LATE NEXT WEEK WITH
THE POTENTIAL OF AN UPPER TROUGH MOVING INTO THE PLAINS.

ANGLE

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. SHOWERS AND
THUNDERSTORMS ARE CURRENTLY MOVING THROUGH MHK AND WILL EFFECT TOP
AND FOE IN THE NEXT FEW HOURS. CEILINGS AND VISIBILITY COULD
BRIEFLY DROP TO MVFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
PRECIP SHOULD MOVE EAST OF THE TAF SITES BY SUNSET WITH GUSTY
SOUTHERLY WINDS DURING THE DAY TOMORROW.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 3:35 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CDT WED JUN 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
435 AM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA. SOME
THUNDERSTORMS COULD BE STRONG TO SEVERE THIS AFTERNOON WITH HAIL
UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT NORTH
OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 1, 9:25 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT WED JUN 1 2011

KSZ020-034-011600-
CLOUD-OTTAWA-
1025 AM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...

THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND GLASCO.

&&

LAT...LON 3951 9776 3922 9738 3907 9777 3922 9794
      3925 9794
TIME...MOT...LOC 1525Z 226DEG 20KT 3920 9778
Local storm report, Jun 1, 1:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HEAVY RAIN       7 N GREEN               39.53N 97.00W
06/01/2011  M3.50 INCH       CLAY               KS   PUBLIC

            859 ROAD HAD WATER RUNNING ACROSS THE ROAD. APPROXIMATELY
            3 INCHES DEEP FROM THE NEARBY FIELD.

&&

JB

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

61 hail, 11 flash flood, 8 flood, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Pottawatomie

When
June 1, 1:25 PM CST to 1:26 PM CST
Where
Pottawatomie County, 0.81 mi SE of Westmoreland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.392, -96.409

Hail, Pottawatomie

When
June 1, 1:45 PM CST to 1:46 PM CST
Where
Pottawatomie County, 1.27 mi WNW of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -96.640

Hail, Pottawatomie

When
June 1, 2:00 PM CST to 2:01 PM CST
Where
Pottawatomie County, 0.3 mi ENE of Wheaton
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.502, -96.315

Hail, Pottawatomie

When
June 1, 2:04 PM CST to 2:06 PM CST
Where
Pottawatomie County, 2.44 mi WNW of Westmoreland
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
39.417, -96.460

Hail, Pottawatomie

When
June 1, 2:07 PM CST to 2:09 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.390, -96.410

Hail, Pottawatomie

When
June 1, 2:07 PM CST to 2:08 PM CST
Where
Pottawatomie County, Westmoreland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.400, -96.420

Half dollar sized hail collected on the ground.

Hail, Pottawatomie

When
June 1, 2:08 PM CST to 2:09 PM CST
Where
Pottawatomie County, 1.39 mi W of Westmoreland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.399, -96.446

Hail, Pottawatomie

When
June 1, 2:13 PM CST to 2:15 PM CST
Where
Pottawatomie County, 4.06 mi SE of Westmoreland
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
39.355, -96.371

Hail, Pottawatomie

When
June 1, 2:18 PM CST to 2:27 PM CST
Where
Pottawatomie County, 3.69 mi E of Westmoreland to 4.26 mi ENE of Louisville
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.397, -96.351

Hail, Pottawatomie

When
June 1, 2:18 PM CST to 2:19 PM CST
Where
Pottawatomie County, 5.07 mi ENE of Westmoreland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.421, -96.329

Hail, Pottawatomie

When
June 1, 2:22 PM CST to 2:23 PM CST
Where
Pottawatomie County, 4.09 mi NNW of Laclede
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.400, -96.261

Hail, Pottawatomie

When
June 1, 2:25 PM CST to 2:26 PM CST
Where
Pottawatomie County, 2.14 mi W of Laclede
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.349, -96.260

Hail, Pottawatomie

When
June 1, 2:30 PM CST to 2:31 PM CST
Where
Pottawatomie County, 2.81 mi N of Laclede
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -96.230

Hail, Pottawatomie

When
June 1, 2:30 PM CST to 2:35 PM CST
Where
Pottawatomie County, 3.6 mi SSW of Laclede
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
39.300, -96.239

Hail, Pottawatomie

When
June 1, 2:31 PM CST to 2:36 PM CST
Where
Pottawatomie County, 3.95 mi NNE of Laclede
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
39.400, -96.184

Hail, Pottawatomie

When
June 1, 2:33 PM CST to 3:41 PM CST
Where
Pottawatomie County, 2.3 mi SSE of Laclede
Measured
2.75 in hail
Reported by
SHAVE Project
Coordinates
39.321, -96.199

Hail, Pottawatomie

When
June 1, 2:36 PM CST to 2:39 PM CST
Where
Pottawatomie County, 3.45 mi NNW of Aikins
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
39.413, -96.153

Hail, Pottawatomie

When
June 1, 2:36 PM CST to 2:39 PM CST
Where
Pottawatomie County, 1.55 mi WNW of Aikins
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
39.380, -96.146

Hail, Pottawatomie

When
June 1, 2:45 PM CST to 2:46 PM CST
Where
Pottawatomie County, 0.65 mi NW of St Clere
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.377, -96.058

Hail, Pottawatomie

When
June 1, 2:50 PM CST to 2:55 PM CST
Where
Pottawatomie County, 0.67 mi W of Emmett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.301, -96.062

A trained spotter on Highway 63 reported golfball-sized hail and 50 mph winds.

Hail, Pottawatomie

When
June 1, 2:50 PM CST to 2:55 PM CST
Where
Pottawatomie County, 0.81 mi E of St Clere to 2.2 mi NE of Emmett
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
39.368, -96.035

Hail, Pottawatomie

When
June 1, 2:52 PM CST to 2:57 PM CST
Where
Pottawatomie County, 2.05 mi W of Emmett to 0.86 mi WNW of Emmett
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
39.304, -96.088

Hail, Pottawatomie

When
June 1, 2:53 PM CST to 2:56 PM CST
Where
Pottawatomie County, 1.48 mi NNW of Emmett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.320, -96.060

Hail, Pottawatomie

When
June 1, 2:55 PM CST to 3:00 PM CST
Where
Pottawatomie County, 0.87 mi NW of Emmett
Measured
2.75 in hail
Reported by
Public
Coordinates
39.310, -96.060

This report was relayed through dispatch.

Hail, Pottawatomie

When
June 1, 2:55 PM CST to 2:57 PM CST
Where
Pottawatomie County, 1.66 mi NW of Emmett
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
39.319, -96.069

Hail, Osage

When
June 1, 2:57 PM CST to 3:02 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.630, -95.830

Hail, Marshall

When
June 1, 3:00 PM CST
Where
Marshall County, 0.69 mi N of Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.710, -96.420

Hail, Osage

When
June 1, 3:04 PM CST to 3:06 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Hail, Osage

When
June 1, 3:04 PM CST to 3:09 PM CST
Where
Osage County, 0.88 mi SW of Peterton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.660, -95.840

Hail, Pottawatomie

When
June 1, 3:04 PM CST to 3:05 PM CST
Where
Pottawatomie County, 4.16 mi ENE of Emmett
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.333, -95.985

Hail, Osage

When
June 1, 3:08 PM CST to 3:13 PM CST
Where
Osage County, 0.88 mi SW of Peterton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -95.840

Hail, Jackson

When
June 1, 3:18 PM CST to 3:19 PM CST
Where
Jackson County, 3.92 mi NNE of Delia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.303, -95.944

Hail, Jackson

When
June 1, 3:25 PM CST to 3:26 PM CST
Where
Jackson County, 2.55 mi ENE of Delia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.270, -95.930

Hail, Jackson

When
June 1, 3:27 PM CST to 3:28 PM CST
Where
Jackson County, 6.84 mi NE of Delia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.318, -95.877

Hail, Osage

When
June 1, 3:28 PM CST to 3:29 PM CST
Where
Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.720

Hail, Jackson

When
June 1, 3:45 PM CST to 3:46 PM CST
Where
Jackson County, 3.28 mi WNW of Hoyt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.260, -95.760

Thunderstorm Wind, Jackson

When
June 1, 3:55 PM CST to 4:00 PM CST
Where
Jackson County, 0.87 mi NW of Hoyt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.260, -95.710

Law enforcement reported 75 mph winds with golfball-sized hail.

Hail, Jackson

When
June 1, 3:55 PM CST to 4:00 PM CST
Where
Jackson County, 0.87 mi NW of Hoyt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.260, -95.710

Hail, Jackson

When
June 1, 3:58 PM CST to 3:59 PM CST
Where
Jackson County, 2.62 mi SE of Mayetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.700

Hail, Nemaha

When
June 1, 4:31 PM CST
Where
Nemaha County, 0.87 mi SW of Goff
Measured
0.88 in hail
Reported by
Public
Coordinates
39.660, -95.930

Hail, Jefferson

When
June 1, 4:36 PM CST
Where
Jefferson County, 4.42 mi NW of Meriden
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.224, -95.630

Flash Flood, Nemaha

When
June 1, 4:41 PM CST to 5:41 PM CST
Where
Nemaha County, 3.36 mi SSE of Baileyville to 1.47 mi SSE of Seneca
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.806, -96.153

Water covered K187 just southwest of Seneca. The highway was not closed, but sheriff deputies were on the scene directing traffic.

Hail, Jefferson

When
June 1, 4:41 PM CST to 4:42 PM CST
Where
Jefferson County, 1.73 mi WNW of Oskaloosa
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.227, -95.351

Hail, Nemaha

When
June 1, 4:47 PM CST to 4:52 PM CST
Where
Nemaha County, 0.87 mi SW of Wetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -95.810

Hail, Jefferson

When
June 1, 4:53 PM CST to 4:54 PM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.230, -95.470

Thunderstorm Wind, Jefferson

When
June 1, 4:55 PM CST to 4:59 PM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.230, -95.470

An off-duty NWS employee reported 65 mph winds near Lake Perry.

Hail, Jefferson

When
June 1, 5:05 PM CST to 5:06 PM CST
Where
Jefferson County, 1.07 mi E of Ozawkie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -95.430

Hail, Pottawatomie

When
June 1, 5:10 PM CST
Where
Pottawatomie County, Fostoria
Measured
0.75 in hail
Reported by
Public
Coordinates
39.430, -96.520

Hail, Dickinson

When
June 1, 6:19 PM CST to 6:20 PM CST
Where
Dickinson County, 2.76 mi N of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -97.280

Hail, Republic

When
June 1, 6:24 PM CST to 6:29 PM CST
Where
Republic County, 0.87 mi SW of Wayne
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.710, -97.560

Two inch hail fell at 210 and Valley Road.

Hail, Dickinson

When
June 1, 6:34 PM CST to 6:36 PM CST
Where
Dickinson County, 2.63 mi SW of Enterprise
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.150

Hail, Dickinson

When
June 1, 6:40 PM CST to 6:45 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.920, -97.210

Hail, Dickinson

When
June 1, 6:44 PM CST to 6:49 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Hail, Dickinson

When
June 1, 6:47 PM CST to 6:52 PM CST
Where
Dickinson County, 0.54 mi W of Abilene
Measured
4.5 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.230

The Emergency Manager for Dickinson County reported 4 to 5 inch hail near Abilene.

Hail, Dickinson

When
June 1, 6:49 PM CST to 6:54 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Funnel Cloud, Republic

When
June 1, 7:00 PM CST to 7:01 PM CST
Where
Republic County, 1.59 mi W of Agenda to 1.6 mi W of Agenda
Reported by
Trained Spotter
Coordinates
39.720, -97.460

A trained spotter reported a funnel cloud near Agenda.

Hail, Wabaunsee

When
June 1, 7:05 PM CST to 7:06 PM CST
Where
Wabaunsee County, 4.46 mi NE of Hessdale
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
38.957, -96.132

Hail, Wabaunsee

When
June 1, 7:30 PM CST to 7:31 PM CST
Where
Wabaunsee County, 1.28 mi ENE of Vera
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.060, -96.080

Hail, Dickinson

When
June 1, 8:30 PM CST to 8:45 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

The hail lasted from 9:30 pm until 9:45 pm.

Hail, Dickinson

When
June 1, 8:33 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

Hail, Dickinson

When
June 1, 8:56 PM CST to 8:57 PM CST
Where
Dickinson County, 4.9 mi W of Carlton
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -97.370

Hail, Washington

When
June 1, 9:00 PM CST to 9:01 PM CST
Where
Washington County, 1.07 mi E of Vining
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.280

Hail, Dickinson

When
June 1, 9:00 PM CST to 9:11 PM CST
Where
Dickinson County, 2.15 mi W of Holland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.320

The hail began falling at 9:53 pm as nickels, and continued to increase with time.

Thunderstorm Wind, Dickinson

When
June 1, 9:33 PM CST to 9:38 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.920, -97.210

The AWOS station near Abilene measured sustained winds of 54 mph, with a gust of 64 mph.

Hail, Dickinson

When
June 1, 9:36 PM CST to 9:41 PM CST
Where
Dickinson County, 1.08 mi E of Sand Spg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.260

Thunderstorm Wind, Dickinson

When
June 1, 10:42 PM CST to 10:45 PM CST
Where
Dickinson County, 0.54 mi E of Solomon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.920, -97.360

The public reported a 60 mph wind gust near Solomon.

Flash Flood, Republic

When
June 1, 11:11 PM CST to June 2, 1:11 AM CST
Where
Republic County, 2.61 mi SW of Talmo to 2.86 mi SE of Agenda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.673, -97.615

Highway 148 was closed between Talmo and Agenda with 3 to 5 feet of water flowing over the road. Roads 220 and 290 south of Wayne and Agenda, respectively, were closed due to high water running over the roadways.

Thunderstorm Wind, Geary

When
June 1, 11:16 PM CST to 11:19 PM CST
Where
Geary County, 1.07 mi W of Camp Forsythe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.850

A trained spotter near Junction City reported 60 to 65 mph winds.

Hail, Geary

When
June 1, 11:20 PM CST
Where
Geary County, 1.07 mi W of Camp Forsythe
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.070, -96.850

Thunderstorm Wind, Geary

When
June 1, 11:20 PM CST to 11:23 PM CST
Where
Geary County, 1.52 mi S of Junction City
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.008, -96.835

A small tree fell near I-70 and Washington Street.

Flash Flood, Ottawa

When
June 2, 12:00 AM CST to 4:00 AM CST
Where
Ottawa County, 4.87 mi N of Verdi to 5.2 mi SW of Lindsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.050, -97.493

Numerous county roads were impassable overnight due to high water. Also water was flowing over the intersection at 210th and Quartz Road.

Flash Flood, Clay

When
June 2, 1:00 AM CST to 2:00 AM CST
Where
Clay County, 2.4 mi NE of Morganville to 3.06 mi SE of Morganville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.495, -97.169

Morganville was inundated by flash flooding. Numerous city buildings were flooded, and virtually all roads in the vicinity were washed out.

Flash Flood, Riley

When
June 2, 2:47 AM CST to 8:00 AM CST
Where
Riley County, 1.04 mi ENE of Camp Funston to 0.54 mi SSW of Ogden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.104, -96.711

The intersection of Anderson and Scenic Roads were closed with at least 6 inches of flowing water. Portions of Gardenway Road were closed, and apartments were being evactuated near Wildcat Creek. The flash flooding continued over the course of several hours and caused evacuations near the Garden Way Apartments, the Highland Ridge area and the Red Bed area near Scenic Drive. Flash flooding was also a major problem near Ogden as areas near 7 Mile Creek near Ogden were evacuated. By 8:00 am CST water over K-114 and K-18 in Ogden shut down access to the city. Portions of Ogden were being evacuated near K-18 and Walnut Road.

Flash Flood, Clay

When
June 2, 4:00 AM CST to 4:30 AM CST
Where
Clay County, 3.32 mi WSW of Broughton to 5.9 mi NE of Clay Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.298, -97.105

Local law enforcement reported that 6 inches of water was flowing over Highway 15 near Clay Center. Areas around Clay Center also experienced some minor flooding, including the Clay Center Zoo Park.

Flood, Cloud

When
June 2, 4:03 AM CST to 6:03 AM CST
Where
Cloud County, 0.21 mi N of Glasco to 1.45 mi SSW of Glasco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.373, -97.850

In Glasco, about 12 to 18 inches of water flooded the local residential streets.

Flash Flood, Geary

When
June 2, 4:15 AM CST to 5:15 AM CST
Where
Geary County, 1.63 mi SE of (Fri)marshall Aaf Ft to 0.95 mi ESE of Grandview Plaza
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.031, -96.752

Local law enforcement reported 2700th block of Ridge Road was closed due to high water. Water washed rocks onto K-57.

Flash Flood, Pottawatomie

When
June 2, 4:20 AM CST to 5:20 AM CST
Where
Pottawatomie County, 1.27 mi ESE of Swamp Angel to 2.41 mi WSW of Wamego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.190, -96.460

Both Lanes of Highway 24 were under water, 3 miles west of St. George.

Flash Flood, Pottawatomie

When
June 2, 4:20 AM CST to 5:20 AM CST
Where
Pottawatomie County, 6.51 mi WNW of Blaine to 2.99 mi E of Fostoria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.532, -96.515

Rocks washed over Highway 16 near Wheaton.

Flash Flood, Dickinson

When
June 2, 5:10 AM CST to 6:10 AM CST
Where
Dickinson County, 2.26 mi ENE of Abilene to 2.69 mi NE of Abilene Wright Arpk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.930, -97.180

Flooding was reported about 1/4 mile east of Old Highway 40 and Jeep Road near Abilene.

Flood, Cloud

When
June 2, 5:25 AM CST to 6:25 AM CST
Where
Cloud County, 1.29 mi W of Miltonvale to 9.48 mi WSW of Miltonvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.352, -97.474

Just west of Miltonvale, 4 to 5 feet of water covered Camp Road.

Flash Flood, Pottawatomie

When
June 2, 8:40 AM CST to 10:40 AM CST
Where
Pottawatomie County, 0.54 mi E of Louisville to 3.92 mi N of Wamego
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.250, -96.310

Rock Creek was out of its banks and was flooding residences in Louisville.

Flood, Ottawa

When
June 2, 8:50 AM CST to 10:50 AM CST
Where
Ottawa County, 0.6 mi NNW of Lamar to 1.49 mi W of Lamar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.258, -97.584

A trained spotter estimated 2 to 3 feet of water over the road at the intersection between Treaty Road and 190th Road.

Flood, Jefferson

When
June 2, 1:16 PM CST to 3:16 PM CST
Where
Jefferson County, 1.53 mi NNE of Grantville to 1.48 mi ENE of Grantville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.099, -95.555

KOA Road, 1 mile north of Grantville, has 8 inches of water flowing across the road from Muddy Creek.

Flood, Jefferson

When
June 2, 1:21 PM CST to 3:21 PM CST
Where
Jefferson County, 0.73 mi E of Meriden to 0.72 mi SSE of Meriden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.181, -95.556

Water flowing across 62nd Street, south of Meriden, caused closure of the road near the Shawnee/Jefferson County line.

Flood, Shawnee

When
June 2, 2:02 PM CST to 4:02 PM CST
Where
Shawnee County, 0.87 mi SE of Willard to 1.2 mi SSW of Willard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.090, -95.940

The Kansas River at this location was reported out of its banks on both sides of the river.

Flood, Shawnee

When
June 2, 2:15 PM CST to 4:15 PM CST
Where
Shawnee County, 4.87 mi E of Elmont to 4.73 mi E of Elmont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.160, -95.610

The intersection of Kincaid Road, Sherman Road, and 70th Street was closed due to water flowing across the road from Muddy Creek.

Flood, Clay

When
June 2, 6:05 PM CST to 8:05 PM CST
Where
Clay County, 2.2 mi NNE of Clay Center to 2.94 mi ENE of Clay Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.410, -97.105

Widespread flooding continues in Clay County along large stem rivers and smaller streams. Highway 15 was down to one lane near the Republican River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325754, 325711, 325766, 325755, 325712, 325713, 325757, 325770, 325760, 325761, 325759, 325756, 325714, 325769, 325758, 325764, 325763, 325767, 325762, 325715, 325771, 325773, 325716, 325717, 325768, 325718, 325719, 325720, 325722, 325765, 325721, 325772, 325752, 325774, 325723, 325751, 325725, 325726, 325724, 325727, and more.